Ask the Pharmacist; anti-acid drugs and thin bones, is there a link?

Dr Cathy Rosembaum

Good heredity, bone-stressing exercise, adequate calcium (along with vitamin D) intake, and proper hormone balance are cornerstones for bone health throughout life.

But, did you know that long-term use of some prescription medications can negatively impact bone health?  A recent prospective study published in Archives of Internal Medicine and taken from the Women’s Health Initiative details secondary bone effects from consuming acid-suppressing medications for gastroesophageal reflux disease (GERD) and related illness.  Women were stratified into 3 groups: taking medication for less than one year, for 1-3 years, or for greater than 3 years. Gray and her colleagues analyzed over 130,000 postmenopausal women who had never had a hip fracture prior to the study to learn more about the effects of medications like Nexium, Prevacid, or Protonix (PPIs), and Pepcid, Tagamet, or Zantac (H-2 receptor antagonists).
Study results indicated that postmenopausal women ages 50 – 79 years who were taking PPIs or H-2 receptor antagonists for any length of time were at increased risk of spine, and forearm or wrist fractures.  Increased risk for all fractures associated with PPI use was not reduced by use of calcium supplementation.  This latter finding may have been due to PPIs mechanism of reducing calcium absorption.
Here’s the bottom line. If you have been diagnosed with GERD or peptic ulcer disease and your physician prescribes a PPI or H-2 receptor antagonist for treatment, talk with her/him about the appropriateness of shorter term use to prevent the bone-related side effects associated with long-term use.
Consider digging deeper into the root cause of your heartburn.  Is it anxiety or stress related?  Food related?  Worse at nighttime?  Due to a hiatal hernia?  Sometimes meditation and other lifestyle changes may be so effective that one will not need these medications indefinitely.  If medications are appropriate for your GERD or peptic ulcer disease, follow the directions of your physician carefully.  However, it’s appropriate to ask your primary care physician to re-evaluate the need for continued use of your medications from time to time.  Do not discontinue medications without the advice of your physician and report any unwanted side effects.
Source

Advertisements

Leave a comment

Filed under Clinic News, Health News

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s